My Brain Just Feels Foggy – Drug Induced Fogginess
A 45 year old female has come to you reported that her brain just feels foggy. She has trouble at work focusing on tasks that she used to do without issue. She does feel a little bit fatigued, but overall more feels like she just cannot think clearly and focus on tasks. She is wondering which one of her medications would be causing drug induced fogginess.
Her past medical history includes: Fibromyalgia, chronic headaches, hypertension, constipation, and GERD
Her current medication list includes:
- Thiamin 100 mg daily
- Vitamin B12 1,000 mcg per day
- Pantoprazole 40 mg once daily
- Amitriptyline 25 mg once daily at night
- Senna S 1 tablet BID
- Topiramate 100 mg twice daily
- Metoprolol extended release 50 mg once daily
- Amlodipine 10 mg once daily
- Aspirin 81 mg once daily
In looking at the potential contributors to her cognitive concerns, we must first look at the timing of her symptoms in relation to any medications being added or increased. Since we aren’t given that information, I will give you the medications I suspect based upon my experience.
- I would first look at the topiramate. This medication is definitely a common one for causing cognitive issues and may cloud thinking.
- A close second would be the amitriptyline. It is highly anticholinergic and could cause some confusion and is likely contributing to this patient’s constipation issue for sure.
- One other thing that crossed my mind in looking at the medication list is the thiamine. This is something that I would look into further as most often thiamine is used in patients who have had an issue with alcohol abuse.
- Rarely beta-blockers may cause some fatigue, but probably isn’t very likely to cause cognitive slowing/impairment.
- This can also be a symptom of fibromyalgia which should be considered as well.
Love the blog? Get a free gift simply for following! Over 4,000 medication loving healthcare professional have taken advantage of this!